Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 74, NWS Wichita, KS

August 17, 2019Russell County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 17, 2019, 11:37 PM CDT for Russell County, Kansas. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2019, 11:37 PM CDT (04:37 UTC)
Expired
Aug 18, 2019, 9:04 AM CDT
In force
9 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Russell County, KS

The radar

The Grand Island radar (KUEX), 157 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:00 AM CDTHEAVY RAIN 3.42Russell Airport, KS24 HOUR TOTAL.
Aug 18, 7:00 AM CDTHEAVY RAIN 4.282 Ssw Russell, KS24 HOUR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2126 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

220 
WGUS53 KICT 180437
FFWICT
KSC167-180830-
/O.NEW.KICT.FF.W.0074.190818T0437Z-190818T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
1137 PM CDT Sat Aug 17 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Russell County in central Kansas...

* Until 330 AM CDT.

* At 1136 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Russell, Lucas, Gorham, Dorrance, Bunker Hill, Wilson State Park,
  Wilson Lake and Russell Airport.

Additional rainfall amounts of 2 inches or more are possible in the 
warned area.

This includes Interstate 70 between Mile Markers 176 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3907 9849 3887 9848 3870 9849 3877 9903
      3906 9904

$$

MCGUIRE
3 follow-up statements
980 
WGUS73 KICT 180636
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
136 AM CDT Sun Aug 18 2019

KSC167-180830-
/O.CON.KICT.FF.W.0074.000000T0000Z-190818T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Russell KS-
136 AM CDT Sun Aug 18 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
RUSSELL COUNTY...

At 134 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 5 inches of rain have already 
fallen across western portions of the county. Flash flooding is 
likely.

Some locations that will experience flooding include...
Russell, Lucas, Gorham, Dorrance, Bunker Hill, Wilson State Park,
Wilson Lake and Russell Airport.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3907 9849 3887 9848 3870 9849 3877 9903
      3906 9904

$$

LAWSON
133 
WGUS53 KICT 180806
FFWICT
KSC167-181430-
/O.EXT.KICT.FF.W.0074.000000T0000Z-190818T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
306 AM CDT Sun Aug 18 2019

The National Weather Service in Wichita has extended the

* Flash Flood Warning for...
  Russell County in central Kansas...

* Until 930 AM CDT Sunday.

* At 305 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have already fallen. 

* Some locations that will experience flooding include...
  Russell, Lucas, Gorham, Dorrance, Bunker Hill, Wilson State Park,
  Wilson Lake and Russell Airport.

This includes Interstate 70 between Mile Markers 176 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3907 9849 3887 9848 3870 9849 3877 9903
      3906 9904

$$

LAWSON
164 
WGUS73 KICT 181404
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
904 AM CDT Sun Aug 18 2019

KSC167-181412-
/O.CAN.KICT.FF.W.0074.000000T0000Z-190818T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Russell KS-
904 AM CDT Sun Aug 18 2019

...THE FLASH FLOOD WARNING FOR RUSSELL COUNTY IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3907 9849 3887 9848 3870 9849 3877 9903
      3906 9904

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 6:41 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 17, 6:41 PM CDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
641 PM CDT Sat Aug 17 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 313 PM CDT Sat Aug 17 2019

Similar to yesterday, elevated convection continues to fester over
southeast Kansas this afternoon. Another surface outflow boundary
from the early morning convection has weakened across northern
Oklahoma. Pressure perturbation in its wake has resulted in
stronger southerly flow again, and should advect richer surface
moisture/dew points northward into southern Kansas during the
evening. Convective inhibition may weaken enough to allow for
a few storms to develop into far southern Kansas, though better
chances this evening across northwest/north central Oklahoma.
Any surface based convection will be capable of down-burst winds
and hail. Otherwise, perhaps deja vu again for late this evening
and overnight, with high Plains convection rolling east-southeast
across north central into eastern Kansas with mainly a strong to
damaging wind threat. Lingering elevated moisture transport on the
veered/waning low level jet Sunday morning should keep convection
going mainly along/east of the Kansas turnpike. A secondary weak
cold front is progged to drop south across Kansas and position
roughly along the turnpike corridor by late afternoon. This
should be the focus for late day and overnight convection into
Sunday night. The upper ridge will build in over the central
Plains on Monday with warming aloft likely squelching convective
potential or limiting to isolated activity. Dew points look to
also turn-up as well as the heat, resulting in heat indices at or
above 105 across southern Kansas. Tuesday looks even hotter with
the highest heat indices along and east of I-135. A heat advisory
will be considered with later forecasts.

Darmofal

.LONG TERM...(Wednesday through Saturday)
Issued at 313 PM CDT Sat Aug 17 2019

Deeper troughing from eastern Canada across the Great Lakes from
Wednesday into Thursday will allow a decent cold front and cooler
air to advect south across the Midwest and portion of the Plains.
This will send temperatures back closer to seasonal climo with
modest precip/convective chances along the frontal boundary over
the area. Somewhat less confidence on the sensible weather late
in the week, though fairly seasonal with muted chances for
measurable precip.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 639 PM CDT Sat Aug 17 2019

Low confidence forecast. VFR is forecast at all sites except near
thunderstorms. Anticipating storms over northwest KS will reach
KRSL/KGBD around 0500 UTC with outflow boundary progressing
south/east during the night. How far east/south the storms evolve
is in question. At this point, KICT is the most questionable
and only went VCSH for now. Plan to amend TAFs later this
evening to included TEMPO TSRA when timing/location becomes more
certain. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  96  72  96 /  20  20  10   0
Hutchinson      70  95  69  96 /  20  10  10   0
Newton          70  94  70  94 /  20  20  10   0
ElDorado        71  94  72  94 /  30  30  20  10
Winfield-KWLD   74  95  73  96 /  30  20  20   0
Russell         67  90  65  95 /  40   0   0   0
Great Bend      68  92  66  96 /  20   0   0   0
Salina          69  92  68  94 /  40  20   0   0
McPherson       69  93  68  94 /  30  20  10   0
Coffeyville     75  93  75  94 /  30  30  30  10
Chanute         71  92  73  93 /  30  40  30  10
Iola            71  91  73  92 /  40  40  30  10
Parsons-KPPF    70  92  74  93 /  30  30  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...PJH
Hazardous weather outlook, Aug 17, 4:05 PM CDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
405 PM CDT Sat Aug 17 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
405 PM CDT Sat Aug 17 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated thunderstorms will remain possible over the Flint Hills and
southeast Kansas through early this evening. The storms are not
expected to be severe.

Isolated storms are also possible across Kingman, Harper and Sumner
counties this evening. If so, these storms will be capable of
damaging down-burst winds and hail.

A better chance for thunderstorms will exist overnight a bit further
north across central Kansas, which may move into parts of southeast
Kansas toward dawn. The main threat will be damaging straight-line
winds to 70 mph and hail up to quarter size.

Locally heavy rainfall and minor lowland flooding is possible with
any storms this evening or tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms will continue on Sunday, mainly along and
east of the Kansas turnpike. Strong to severe storms will be
possible, mainly during the late afternoon and evening.

Heat indices will range from 100 to 104 degrees on Sunday afternoon
across south central and southeast Kansas.

Intense heat is anticipated during the afternoon hours on Monday and
Tuesday with heat indices from 100 to around 108. The highest heat
indices on Monday are expected across south central and southeast
Kansas and generally along and east of a Salina to Wichita line on
Tuesday.

Periodic chances for storms will return from Tuesday night through
Friday with the best chances on Wednesday and Thursday. Strong to
marginally severe storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is a remote possibility this evening and tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Aug 17, 9:47 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
947 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     RUSSELL AIRPORT         38.87N 98.82W
08/17/2019  M66 MPH          RUSSELL            KS   OFFICIAL NWS OBS

            ASOS AT RUSSELL AIRPORT MEASURED A 57 KNOT GUST AT 940 PM

&&

MWM
Local storm report, Aug 17, 10:49 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1049 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     TSTM WND GST     1 W GENESEO             38.52N 98.17W
08/17/2019  E60 MPH          RICE               KS   TRAINED SPOTTER

            ESTIMATED 55-60 MPH WINDS

&&

MWM
Local storm report, Aug 17, 11:28 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1128 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     TSTM WND GST     RUSSELL AIRPORT         38.87N 98.82W
08/17/2019  M63 MPH          RUSSELL            KS   OFFICIAL NWS OBS

            RSL ASOS MEASURED A 55 KNOT WIND GUST

&&

MWM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:11 PM CDTSevere Thunderstorm WarningICTBarton, Russell79 min
Aug 17, 9:55 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Rice80 min
Aug 17, 10:43 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Reno, Saline92 min
Aug 17, 11:14 PM CDTSevere Thunderstorm WarningICTRussell61 min
Aug 17, 11:16 PM CDTSevere Thunderstorm WarningICTRice44 min
Aug 17, 11:22 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion68 min
Aug 17, 11:55 PM CDTSevere Thunderstorm WarningICTRice65 min
Aug 18, 12:17 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno73 min
Aug 18, 12:26 AM CDTSevere Thunderstorm WarningICTButler, Chase, Marion79 min
Aug 18, 12:36 AM CDTSpecial Weather StatementICTSedgwick54 min
Aug 18, 12:40 AM CDTAreal Flood WarningICTBarton, Ellsworth, Rice, Russell9 hr
Aug 18, 12:44 AM CDTSevere Thunderstorm WarningICTSedgwick76 min
Aug 18, 12:55 AM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood80 min
Aug 18, 1:22 AM CDTSevere Thunderstorm WarningICTBarton42 min
Aug 18, 1:34 AM CDTAreal Flood WarningICTMcPherson8 hr
Aug 18, 1:55 AM CDTFlash Flood WarningICTMcPherson, Rice6 hr
Aug 18, 2:11 AM CDTSevere Thunderstorm WarningICTElk, Greenwood64 min
Aug 18, 2:57 AM CDTSpecial Weather StatementICTChautauqua63 min
Aug 18, 3:37 AM CDTSpecial Weather StatementICTLabette, Montgomery23 min
Aug 18, 3:38 AM CDTSpecial Weather StatementICTRussell37 min
Aug 18, 4:08 AM CDTSpecial Weather StatementICTLabette37 min
Aug 18, 4:14 AM CDTSevere Thunderstorm WarningICTLabette46 min
Aug 18, 5:30 AM CDTSpecial Weather StatementICTSedgwick30 min
Aug 18, 6:01 AM CDTSpecial Weather StatementICTButler, Sedgwick29 min
Aug 18, 7:30 AM CDTSpecial Weather StatementICTButler30 min
Aug 18, 3:32 PM CDTHeat AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 18 more53 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.